Last week, we discussed signs & symptoms of beta blocker and calcium channel blocker overdoses. This week, we will cover treatment.
Today we will cover the indications for calcium channel & beta blocker use, how they work and how an overdose may present.
An elderly female arrives complaining of fatigue and weakness (easy right?) and a casual glance at the MAR shows the she is on digoxin for CHF. You notice she has a HR in the 50s and wonder if digoxin toxicity could be repsonsible for her symptoms. Lucky for you, you brushed up on this basics with this quick case review!
EMS calls ahead to report a 73 yo female with active CPR in progress after being pulled from a housefire. As you run to prepare you resus room, you wrack your brain for everything you know about smoke inhalation victims. Aren't there some toxicology concerns here? Good thing you read this quick refresher on EMDaily!
An intubated 32 year old female is brought to the ED in cardiac arrest. Family was suspecting that this was an overdose.\ given a recent hospitalization for acetaminophen overdose. EMS reports that on arrival the patient had a bluish discoloration to the skin, and she is now extrememly pale with the appearance of a cadaver. What could have caused this clinical picture? Read on for a discussion of a very rare but extremely deadly poisoning...
A 55 year old patient presents via EMS reporting a large ingestion of his home oral phenytoin. As you go to evaluate the patient, you consider the clinical manifestations and possible complications of a phenytoin overdose. Is this a serious overdose? Is there a high potential for decompensation and the dreaded tox "seizure/coma/death" triad? Are there effective antidotes? Good thing you read this article!
Admittedly not so much a “basic” concept, but this does bring me back to textbooks and medical school. Having seen this recently in a real patient, thought it was useful to review. Highlights the importance of a good medication reconciliation!
MAOI + tyramine tyramine reaction hypertensive urgency/emergency
Dr. Murphy discusses Methemoglobinemia.
Dr. Murphy discussed cyanide toxicity